Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Stopping statins quadruples death risk for heart attack victims

By Nigel Praities

Stopping statin treatment in patients following an acute coronary event more than quadruples their risk of dying, concludes new research presented at the ESC congress.

Interruption in statin therapy was an independent predictor of all cause one-year mortality, with a hazard ratio of 4.1, the observational study found.

The research found the increased risk in patients in primary care who had non-ST-elevation acute coronary syndrome, and follows previous studies highlighting the dangers of stopping statin therapy after a heart attack or a stroke.

Study leader Professor Furio Colivicchi, director of clinical quality management at the cardiovascular department of San Filippo Neri Hospital in Rome, Italy, said the study showed the importance of long-term statin treatment after a major coronary event.

‘The study shows this therapy is highly effective in this group of patients and they have to continue it unless there are serious adverse events. GPs need to help patients to understand this medication can help save their life,' he said.

The findings, from 2,234 Italian patients, revealed that over 27% of patients discontinued their statin therapy by 12 months, with nearly half citing minor side-effects. There were no serious adverse events reported such as rhabdomyloysis.

Dr George Kassianos, a GP in Bracknell, Berkshire, and a fellow of the ESC, said patients were often taken off statins because of a contraindication with another therapy. ‘This is a daily dilemma for GPs, with pharmacists ringing up saying: ‘This patient is on a statin and you want to put them on erythromycin,' for instance.

‘But it is very important that you don't stop statins in these patients.'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say